Ask
blue_spin_200x133.jpg
Home > Answers & Ideas > The Compounder Blog > Danger from Acid Reflux DRUGS
Too many people take too many drugs. Larry's Blog

*** Click title to read more ***

On March 2, 2011, the FDA issued a SAFETY WARNING about a serious side effect from PPI drugs. PPIs work by reducing the amount of acid in the stomach. They can cause low serum magnesium levels when taken for prolonged periods of time. Low serum magnesium levels can result in serious adverse events including:

  • muscle spasm
  • irregular heartbeat
  • and convulsions
Treatment of low magnesium generally requires magnesium supplements. In approximately one-quarter of the cases reviewed, magnesium supplementation alone did not improve low serum magnesium levels and the PPI had to be discontinued.

A key point in the FDA Warning is "prolonged periods of time". The drug makers suggest just a couple of weeks of use. I dare you to find someone who ONLY takes a PPI for a couple of weeks and then stops - maybe repeating a couple of times a year. Once starting a PPI, most people are afraid to stop - fearing the return of symptoms. I conclude that almost everyone who starts a PPI is likely to take too much for too long.

It would surely have been better to NOT HAVE STARTED.


People who regularly use these drugs should consider having their magnesium levels evaluated - even if the symptoms have not been noticed. It takes extreme drops in magnesium levels for some people to experience problems. For patients taking heart medicine, this is especially important because low magnesium can increase the likelihood of serious side effects.

PPIs include;
  • Nexium (esomeprazole magnesium),
  • Dexilant (dexlansoprazole),
  • Prilosec (omeprazole),
  • Zegerid (omeprazole and sodium bicarbonate),
  • Prevacid (lansoprazole),
  • Protonix (pantoprazole sodium),
  • AcipHex (rabeprazole sodium), and
  • Vimovo (a prescription combination drug product that contains a PPI (esomeprazole magnesium and naproxen).


Heartburn (acid reflux, GERD, etc.) is uncomfortable. The symptoms are often BLAMED on too much acid. Therefore, it seems to make sense that lowering acid levels can help. That’s good news if you happen to make a drug that lowers acid levels in the stomach., but not so good if you want to live a normal, healthy life. TOO MUCH ACID IS NOT USUALLY THE REAL CAUSE OF DISCOMFORT.

The best treatment is not to REDUCE acid, but to INCREASE it - and maybe use a simple digestive supplement. There is more information on my website about GERD.   

One final thought - DON'T FORGET THE VALUE OF A DAILY PROBIOTIC.

Comments  

 
+1 #2 Guest 2011-03-27 14:38
I thought the acid reflux pills were bad and my doctor kept telling me they weren't. I use the old fashion remedy of a little baking soda and water mixture.
I lost twenty pounds and the acid reflux went entirely away.
Quote
 
 
+1 #1 Guest 2011-03-26 05:21
I definately agree with you on your article. A while back I was on prilosec for about 6 months. I started to have weird heartbeats I have never had before. Then I was driving and had a blackout for a few seconds. I have never been scared like this in all my life. I went to see a doctor again and she said it was MVP condition in my heart. About a year ago I took Prevacid for really bad heartburn. I took it for 3 days and had a black out again with irregular heartbeat. After that I returned the product back to the store and just suffered from acid for weeks taking tums for relief. I tried App;e Cider vinegar once and had a really bad stomach pain. So I have to say that it may not be for me. I will try lemon juice next time for relief. Hope that works.
Quote
 

Add comment


Security code
Refresh


shop.thecompounder.com

is LIVE!
We've been working hard on our new store, and we're proud to announce that it is NOW OPEN!

From our customers...

FROM OUR CUSTOMERS

The Compounder staff and my vet have great, efficient and quick communication! Connie D. - Wasco, IL
I'm so glad I found you! I only wish I lived closer!   Barbara M. - Berwyn, IL
I've talked to two other compounding pharmacies when checking prices. There was no comparison. They put me off and didn't seem interested. Your staff is friendly and I can hear it in their voices.   Marge L. - Montgomery, IL